Format

Send to

Choose Destination
J Family Med Prim Care. 2013 Jan;2(1):83-5. doi: 10.4103/2249-4863.109958.

Drug Rash with Eosinophilia and Systemic Symptoms Syndrome Due to Anti-TB Medication.

Author information

1
Department of Medicine, The University Hospital, New Jersey Medical School, UMDNJ, Newark, New Jersey, USA.

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a severe, idiosyncratic, multi-system reaction characterized by the clinical triad of fever, rash, and internal organ involvement. The mortality rate is estimated to be 8%, especially among patients with liver involvement, so early recognition is imperative. Drugs commonly associated with the development of DRESS syndrome include anticonvulsants, long-acting sulfonamides, and anti-inflammatory medications; however, there are no reported cases implicating anti-tuberculosis (anti-TB) medications. We report a case of DRESS syndrome from anti-TB therapy. A 68-year-old male with pulmonary TB presented with pruritic skin eruption and sore throat, 8 weeks after starting Rifampin, Isoniazid, Pyrazinamide, and Ethambutol (RIPE) therapy. He takes metformin and glyburide for diabetes. Physical exam was significant for diffuse, exfoliative erythematous macules with target lesions involving the entire skin surface, without mucosal involvement. Laboratory data was significant for mild transaminitis and new onset eosinophilia. Given suspicion of drug eruption, RIPE therapy was discontinued. Skin biopsy confirmed erythema multiforme. Despite discontinuation of the implicated medications, eosinophilia and transaminitis continued to worsen, and so systemic corticosteroids were started. After 4 weeks of discontinuation of RIPE therapy, the cutaneous eruption resolved and laboratory data returned to normal. The patient is finishing course of anti-TB with cycloserine and moxifloxacin. Upon follow up as outpatient, the rash was resolving and disappeared in 1 month. DRESS syndrome is always considered when there is high eosinophil counts and multisystem involvement with skin eruptions. It can be potentially life threatening with certain drugs and infectious agents in predisposed individuals. It is imperative to discontinue the causative medication and avoid re-exposure.

KEYWORDS:

Anti TB medication; DRESS syndrome; ethambutol; isoniazide (INH); pyrazinamide; rifampicin

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center